Georgia, 2017Hail and Damaging Winds in Georgia, July 19, 2017
July 19, 2017 · NWS CHS · 5 events in 2 counties and zones
A large cluster of thunderstorms developed along the sea breeze boundary in the mid afternoon and produced large hail and damaging winds across portions of southeast South Carolina. These thunderstorms produced outflow boundaries that eventually initiated additional thunderstorms across portions of southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large cluster of thunderstorms developed along the sea breeze boundary in the mid afternoon and produced large hail and damaging winds across portions of southeast South Carolina. These thunderstorms produced outflow boundaries that eventually initiated additional thunderstorms across portions of southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 19, 6:30 PM EST, 4 minutes earlier.
Area forecast discussion, Jul 19, 6:30 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
730 PM EDT Wed Jul 19 2017
.SYNOPSIS...
An upper low will drift south into early this weekend while a
weak surface pressure pattern resides across the region.
Atlantic high pressure will remain the dominant weather feature
into early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A well-defined outflow boundary generated by convection over the
South Carolina Midlands earlier this afternoon will continue to
march south into Southeast Georgia this evening. The airmass
ahead of the boundary remains quite unstable with SBCAPE in
excess of 3000 J/kg with DCAPE 1000-1300 J/kg. Updated pops to
40-60% for the next several hours across much of Southeast
Georgia as high resolution guidance shows convection potentially
concentrating in the area south of I-16 and west of I-95 through
mid-evening. An isolated severe tstm can not be ruled out in
this area given the level of instability, but 0-6km bulk shear
remains weak. This suggests the risk for severe tstms will be
generally confined to mesoscale boundary interactions. Farther
north across Southeast South Carolina, much more stable
conditions will be found, but it will take a few more hours for
convection to completely wind down. The updated pop forecast
reflects this. The 20/00-13z low temperature forecast has been
updated to reflect the rain-cooled airmass that has settled in
across much of Southeast South Carolina in the wake of earlier
convection.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A weak upper low will saunter south from near the Carolina coast
towards northern Florida as surface lee troughing becomes
established inland. Being situated between this inland trough and
the Bermuda High offshore will result in persistent south to
southwest surface flow, keeping sufficient low-level moisture
over the area. Mainly isolated coverage of showers and
thunderstorms is anticipated, primarily each afternoon along the
seabreeze, barring any mesoscale influences. Slightly above
normal temperatures are expected.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Large-scale ridging will be overhead for the first part of the week
before modest height falls occur mid week in response to a trough
passing north of the area. Atlantic high pressure will remain in
control at the surface, with strengthening inland troughing
promoting stronger moisture advection. POPs will trend from below
climo Sunday toward more normal values by middle of next week as the
deep layer ridging weakens. Temps will likewise trend toward normal
through the period.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Mainly VFR. Tstms will be in the KSAV terminal 00-01z with
localized IFR to MVFR conditions possible.
Extended Aviation Outlook: VFR conditions will prevail.
&&
.MARINE...
Tonight: A weak low-level pressure pattern expected over the
waters through tonight as an upper low pressure system moves
south over the coastal waters. No significant winds/seas are
anticipated across the local waters outside thunderstorms which
are more likely near the SC coast through this evening and again
late tonight.
Wednesday through Sunday: Coastal waters will remain on the western
periphery of the Bermuda High through the period. Primarily S to SW
winds between 5 and 10 knots are expected, with seas ranging 2 to 4
feet, with some gustiness possible each afternoon due to the
seabreeze. A strengthening inland trough may result in sufficient
tightening of the pressure gradient to raise winds to 15 to 20 knots
this weekend into early next week, but at this time conditions
appear to remain below Small Craft Advisory criteria.
&&
.TIDES/COASTAL FLOODING...
Elevated tide levels late this week into early next week due to the
lunar perigee and new moon will result in the possibility for minor
coastal flooding during the evening high tides, especially along the
SC coast.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
Hazardous weather outlook, Jul 19, 8:58 AM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
958 AM EDT Wed Jul 19 2017
GAZ117-119-139-141-SCZ048>051-201400-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
958 AM EDT Wed Jul 19 2017
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Coastal Flooding: Tide levels will be elevated late this
week into early next week due to the lunar perigee and new moon.
Minor saltwater flooding of low-lying areas could occur during the
evening high tides, and Coastal Flood Advisories may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-201400-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
958 AM EDT Wed Jul 19 2017
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jul 19, 5:14 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
614 PM EDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST MARINE CORPS AIR STATIO 32.49N 80.70W
07/19/2017 M55 MPH BEAUFORT SC ASOS
THE ASOS AT THE BEAUFORT MARINE CORPS AIR STATION
MEASURED A 48 KNOT WIND GUST.
&&
EVENT NUMBER CHS1700480
BSHLocal storm report, Jul 19, 5:15 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
615 PM EDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM MARINE TSTM WIND 1 SW FOLLY BEACH 32.65N 79.94W
07/19/2017 M39 MPH AMZ350 SC MESONET
THE WEATHERFLOW SITE AT THE FOLLY BEACH PIER MEASURED A
34 KNOT WIND GUST.
&&
EVENT NUMBER CHS1700481
BSHLocal storm report, Jul 19, 5:18 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL MARINE CORPS AIR STATIO 32.47N 80.72W
07/19/2017 E0.25 INCH BEAUFORT SC PUBLIC
PUBLIC REPORT OF PEA SIZED HAIL AT THE MARINE CORPS AIR
STATION.
&&
EVENT NUMBER CHS1700482
BSHLocal storm report, Jul 19, 5:47 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
647 PM EDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM MARINE TSTM WIND 5 ESE DEWEES ISLAND 32.81N 79.63W
07/19/2017 M43 MPH AMZ350 SC BUOY
THE CORMP BUOY NEAR CAPERS ISLAND MEASURED A 37 KNOT
WIND GUST.
&&
EVENT NUMBER CHS1700483
BSHLocal storm report, Jul 19, 5:51 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
651 PM EDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 3 ENE CROWFIELD PLANTAT 33.03N 80.02W
07/19/2017 BERKELEY SC PUBLIC
A PUBLIC REPORT OF TREES AND LARGE TREE LIMBS DOWN ON
EVERGREEN MAGNOLIA AVENUE.
&&
EVENT NUMBER CHS1700484
BSHSpecial weather statement, Jul 19, 6:11 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Charleston SC
711 PM EDT WED JUL 19 2017
GAZ101-118-119-SCZ047-048-051-192345-
Effingham-Coastal Chatham-Inland Chatham-Inland Jasper-Coastal
Jasper-Beaufort-
711 PM EDT WED JUL 19 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
CHATHAM...BEAUFORT AND JASPER COUNTIES...
At 711 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hardeeville, or 10 miles north of Bellinger
Hill Area, moving southwest at 15 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Bluffton, Bellinger Hill Area, Rincon, Port Wentworth, Hardeeville,
Purysburgh, Monteith and Pritchardville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3224 8129 3239 8108 3228 8090 3208 8105
3208 8106
TIME...MOT...LOC 2311Z 040DEG 12KT 3231 8103Thunderstorm Wind, Effingham
- When
- July 19, 6:34 PM EST to 6:35 PM EST
- Where
- Effingham County, 0.9 mi NW of Marlow
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 32.280, -81.390
Effingham County dispatch reported a tree down on Midland road near Highway 17.
Thunderstorm Wind, Effingham
- When
- July 19, 6:45 PM EST to 6:46 PM EST
- Where
- Effingham County, 1.36 mi ESE of Rincon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 32.290, -81.210
Local media relayed a report of multiple trees down in the Dashers Landing subdivision near Rincon. Report was received via Twitter.
Hail, Effingham
- When
- July 19, 6:50 PM EST to 6:55 PM EST
- Where
- Effingham County, 4.19 mi N of Faulkville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.210, -81.340
A trained spotter reported hail up to the size of pennies in the 700 block of Zittrouer Road.
Thunderstorm Wind, Bryan
- When
- July 19, 7:10 PM EST to 7:11 PM EST
- Where
- Bryan County, 1.81 mi NW of Ellabell
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 32.140, -81.500
Bryan County dispatch reported a large tree branch down on Toni Branch Road.
Hail, Effingham
- When
- July 19, 7:11 PM EST to 7:16 PM EST
- Where
- Effingham County, 0.91 mi SE of Eden
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.160, -81.390
A Twitter user reported hail slightly larger than quarter sized in the Stonegate subdivision.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 19, 20171 death · 3 injured · $1.2 million · EF1 · 31 events
- Flash Flooding and Flooding in Wisconsin, July 19 to 27, 2017$45 million · 34 events
- Heat in Mississippi, July 19, 20171 death · 1 event
- Flash Flooding and Hail in Arizona, July 19, 2017$7.0 million · 1 in hail · 3 events
- Flood and Damaging Winds in Wisconsin, July 19, 2017$524,000 · 67 kt wind · 30 events
- Tornadoes and Flash Flooding in Minnesota, July 19 to 20, 2017$226,000 · EF1 · 16 events
- Damaging Winds and High Wind in Wisconsin, July 19 to 21, 2017$771,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in South Carolina, July 19, 2017$400,000 · 1.25 in hail · 12 events
- Damaging Winds in Iowa, July 19, 2017$222,000 · 61 kt wind · 21 events
- Tornadoes and Hail in Minnesota, July 19, 2017$55,000 · EF0 · 7 events
- Damaging Winds in New Mexico, July 19, 2017$33,000 · 61 kt wind · 5 events
- Flash Flooding and Damaging Winds in Arizona, July 19, 2017$28,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715201, 715202, 715199, 715203, 715200.